Skip to main content
Log in

Fundamental properties and asymptotic shapes of the singular and classical radial solutions for supercritical semilinear elliptic equations

  • Published:
Nonlinear Differential Equations and Applications NoDEA Aims and scope Submit manuscript

Abstract

We study singular radial solutions of the semilinear elliptic equation \(\Delta u + f(u) = 0\) on finite balls in \(\mathbf{R}^N\) with \(N \ge 3\). We assume that f satisfies either \(f(u) = u^p+o(u^p)\) with \(p > (N+2)/(N-2)\) or \(f(u) = e^u+ o(e^u)\) as \(u \rightarrow \infty \). We provide the existence and uniqueness of the singular radial solution, and show the convergence of regular radial solutions to the singular solution. Some applications to the bifurcation diagram of an elliptic Dirichlet problem are also given. Our results generalize and improve some known results in the literature.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Bamón, R., Flores, I., del Pino, M.: Ground states of semilinear elliptic equations: a geometric approach. Ann. Inst. H. Poincaré Anal. Non Linéaire 17, 551–581 (2000)

    Article  MathSciNet  Google Scholar 

  2. Benguria, R.D., Dolbeault, J., Esteban, M.: Classification of the solutions of semilinear elliptic problems in a ball. J. Differ. Equ. 167, 438–466 (2000)

    Article  MathSciNet  Google Scholar 

  3. Brezis, H., Vázquez, J.: Blow-up solutions of some nonlinear elliptic problems. Rev. Mat. Univ. Complut. Madrid 10, 443–469 (1997)

    MathSciNet  MATH  Google Scholar 

  4. Budd, C., Norbury, C.J.: Semilinear elliptic equations and supercritical growth. J. Differ. Equ. 68, 169–197 (1987)

    Article  MathSciNet  Google Scholar 

  5. Caffarelli, L., Li, Y.Y., Nirenberg, L.: Some remarks on singular solutions of nonlinear elliptic equations II: symmetry and monotonicity via moving planes. In: Advances in Geometric Analysis in Adv. Lect. Math. (ALM), vol. 21, Int. Press, Somerville, MA, pp. 97–105 (2012)

  6. Campos, J.F.: “Bubble-tower” phenomena in a semilinear elliptic equation with mixed Sobolev growth. Nonlinear Anal. 68, 1382–1397 (2008)

    Article  MathSciNet  Google Scholar 

  7. Chen, C.-C., Lin, C.-S.: Existence of positive weak solutions with a prescribed singular set of semilinear elliptic equations. J. Geom. Anal. 9, 221–246 (1999)

    Article  MathSciNet  Google Scholar 

  8. Chern, J., Chen, Z., Chen, J., Tang, Y.: On the classification of standing wave solutions for the Schrödinger equation. Commun. Partial Differ. Equ. 35, 275–301 (2010)

    Article  Google Scholar 

  9. Dávila, J., Dupaigne, L.: Perturbing singular solutions of the Gelfand problem. Commun. Contemp. Math. 9, 639–680 (2007)

    Article  MathSciNet  Google Scholar 

  10. Dávila, J., Guerra, I.: Slowly decaying radial solutions of an elliptic equation with subcritical and supercritical exponents. J. Anal. Math. 129, 367–391 (2016)

    Article  MathSciNet  Google Scholar 

  11. Dancer, E., Guo, Z., Wei, J.: Non-radial singular solutions of the Lane-Emden equation in \({\bf R}^N\). Indiana Univ. Math. J. 61, 1971–1996 (2012)

    Article  MathSciNet  Google Scholar 

  12. Dolbeault, J., Esteban, M.J., Ramaswamy, M.: Radial singular solutions of a critical problem in a ball. Differ. Integral Equ. 15, 1459–1474 (2002)

    MathSciNet  MATH  Google Scholar 

  13. Dolbeault, J., Flores, I.: Geometry of phase space and solutions of semilinear elliptic equations in a ball. Trans. Am. Math. Soc. 359, 4073–4087 (2007)

    Article  MathSciNet  Google Scholar 

  14. Esposito, F., Farina, A., Sciunzi, B.: Qualitative properties of singular solutions to semilinear elliptic problems. J. Differ. Equ. 265, 1962–1983 (2018)

    Article  MathSciNet  Google Scholar 

  15. Flores, I.: Singular solutions of the Brezis–Nirenberg problem in a ball. Commun. Pure Appl. Anal. 8, 673–682 (2009)

    Article  MathSciNet  Google Scholar 

  16. Gidas, B., Ni, W.-M., Nirenberg, L.: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 68, 209–243 (1979)

    Article  MathSciNet  Google Scholar 

  17. Guo, Z., Wei, J.: Global solution branch and Morse index estimates of a semilinear elliptic equation with super-critical exponent. Trans. Am. Math. Soc. 363, 4777–4799 (2011)

    Article  MathSciNet  Google Scholar 

  18. Johnson, R.A., Pan, X.B., Yi, Y.: Singular solutions of the elliptic equation \(\Delta u -u + u^{p} = 0\). Ann. Mat. Pura Appl. 166(4), 203–225 (1994)

    Article  MathSciNet  Google Scholar 

  19. Joseph, D.D., Lundgren, T.S.: Quasilinear Dirichlet problems driven by positive sources. Arch. Ration. Mech. Anal. 49, 241–269 (1972/73)

  20. Korman, P.: Solution curves for semilinear equations on a ball. Proc. Am. Math. Soc. 125, 1997–2005 (1997)

    Article  MathSciNet  Google Scholar 

  21. Lin, S.: Positive singular solutions for semilinear elliptic equations with supercritical growth. J. Differ. Equ. 114, 57–76 (1994)

    Article  MathSciNet  Google Scholar 

  22. Liu, Y., Li, Y., Deng, Y.: Separation property of solutions for a semilinear elliptic equation. J. Differ. Equ. 163, 381–406 (2000)

    Article  MathSciNet  Google Scholar 

  23. Mazzeo, R., Pacard, F.: A construction of singular solutions for a semilinear elliptic equation using asymptotic analysis. J. Differ. Geom. 44, 331–370 (1996)

    Article  MathSciNet  Google Scholar 

  24. Merle, F., Peletier, L.: Positive solutions of elliptic equations involving supercritical growth. Proc. R. Soc. Edinb. Sect. A 118, 49–62 (1991)

    Article  MathSciNet  Google Scholar 

  25. Mignot, F., Puel, J.-P.: Solution radiale singulière de \(-\Delta u = \lambda e^{u}\). C. R. Acad. Sci. Paris Sér. I Math. 307, 379–382 (1988)

    MathSciNet  MATH  Google Scholar 

  26. Miyamoto, Y.: Structure of the positive solutions for supercritical elliptic equations in a ball. J. Math. Pures Appl. 102, 672–701 (2014)

    Article  MathSciNet  Google Scholar 

  27. Miyamoto, Y.: Classification of bifurcation diagrams for elliptic equations with exponential growth in a ball. Ann. Mat. Pura Appl. 194, 931–952 (2015)

    Article  MathSciNet  Google Scholar 

  28. Miyamoto, Y.: A limit equation and bifurcation diagrams for semilinear elliptic equations with general supercritical growth. J. Differ. Equ. 264, 2684–2707 (2018)

    Article  MathSciNet  Google Scholar 

  29. Miyamoto, Y.: Infinitely many non-radial singular solutions of \(\Delta u + e^u = 0\) in \({\bf R}^N\setminus \{0\}\), \(4 \le N \le 10\). Proc. R. Soc. Edinb. Sect. A 148, 133–147 (2018)

    Article  Google Scholar 

  30. Miyamoto, Y., Naito, Y.: Singular extremal solutions for supercritical elliptic equations in a ball. J. Differ. Equ. 265, 2842–2885 (2018)

    Article  MathSciNet  Google Scholar 

  31. Ni, W.-M., Serrin, J.: Nonexistence theorems for singular solutions of quasilinear partial differential equations. Commun. Pure Appl. Math. 39, 379–399 (1986)

    Article  MathSciNet  Google Scholar 

  32. Rébaï, Y.: Solutions of semilinear elliptic equations with one isolated singularity. Differ. Integr. Equ. 12, 563–581 (1999)

    MathSciNet  MATH  Google Scholar 

  33. Sciunzi, B.: On the moving plane method for singular solutions to semilinear elliptic equations. J. Math. Pures Appl. 108(9), 111–123 (2017)

    Article  MathSciNet  Google Scholar 

  34. Serrin, J., Zou, H.: Classification of positive solutions of quasilinear elliptic equations. Topol. Methods Nonlinear Anal. 3, 1–25 (1994)

    Article  MathSciNet  Google Scholar 

  35. Tello, J.I.: Stability of steady states of the Cauchy problem for the exponential reaction-diffusion equation. J. Math. Anal. Appl. 324, 381–396 (2006)

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgements

The first author was supported by JSPS KAKENHI Grant Number JP16K05225 and the second author was supported by JSPS KAKENHI Grant Number 17K05333. This work was also supported by Research Institute for Mathematical Sciences, a Joint Usage/Research Center located in Kyoto University.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yūki Naito.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Miyamoto, Y., Naito, Y. Fundamental properties and asymptotic shapes of the singular and classical radial solutions for supercritical semilinear elliptic equations. Nonlinear Differ. Equ. Appl. 27, 52 (2020). https://doi.org/10.1007/s00030-020-00658-4

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s00030-020-00658-4

Keywords

Mathematics Subject Classification

Navigation